My dad has had ataxia of undiagnosed origin for around 5 years. His symptoms have included a progressive walking/movement deterioration, tremor, speech problems etc. he has went for being an able bodied healthy individual with no known health problems to wheelchair bound in the space of 5 years.
However, it has recently been discovered that a number of years ago he was prescribed metaclopramide for gastric reflux reasons and the course was to be taken for 5 days. However due to the recent changes to the use of this drug, it has been discovered that he has been on this medication for around 5 years. This drug is well documented to cause neurological symptoms and should never be taken for longer than 12 weeks max. Having looked at the serious side effects that it can cause, I would estimate that my father exhibits around 90% of them.
To date the cause of his ataxia has been undiagnosed, no family history, all other tests negative and negative genetic screening.
Therefor my question is could the prolonged use of this medication be responsible or in part responsible for his ataxia and how do we go about exploring this possibility.
Thanks for reading and any thoughts are welcome